Missouri, 2025

Damaging Wind in Missouri, August 18, 2025

August 18, 2025 · NWS LSX · 1 event in 1 county or zone

During the morning of August 18th, isolated thunderstorms developed in east-central Missouri. One of these thunderstorms became severe and caused damage to power lines and structures in Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the morning of August 18th, isolated thunderstorms developed in east-central Missouri. One of these thunderstorms became severe and caused damage to power lines and structures in Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 18, 6:04 AM CST, 2 hours 1 minute earlier. Its key messages:

  • Hot and humid conditions continue today. Heat relief begins tomorrow, with all areas seeing relief by Wednesday.
  • Isolated thunderstorms are expected this afternoon, but the more widespread rain chances are on Tuesday.
Area forecast discussion, Aug 18, 6:04 AM CST, 2 hours 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
704 AM CDT Mon Aug 18 2025

.KEY MESSAGES...

- Hot and humid conditions continue today. Heat relief begins
  tomorrow, with all areas seeing relief by Wednesday.

- Isolated thunderstorms are expected this afternoon, but the more
  widespread rain chances are on Tuesday.

&&

.SHORT TERM... (Through Tuesday night)
Issued at 209 AM CDT Mon Aug 18 2025

The upper level ridge which has brought our current spate of hot
weather continues to weaken as it remains over Missouri today.
Expect similar conditions today as were seen yesterday, except
perhaps a degree or so cooler. Even so, with similar dewpoints in
the low to mid 70s, expect heat index values rising above 100
degrees again area wide, with many areas seeing 105 degrees again.
We did give some thought to whether to upgrade to an Extreme Heat
Warning for metro St Louis as we have seen sporadic heat index
values crack the 110 degree mark the past two days. This looks a bit
less likely today. However, today will likely be day 3 of widespread
heat index values over 105, just one day short of criteria for a
long duration warning. With continued uncertainty on the heat
tomorrow we just do not have the confidence we'll meet the criteria
for an Excessive Heat Warning. This being a late season heat wave
after a full summer getting accustomed to heat also played a role in
the decision.

Just as we've seen the past few days, we expect isolated pulse
thunderstorms this afternoon, mainly from 2-8PM. The heat and
humidity is generating a lot of instability in an environment with
nearly zero shear, so once again look for locally heavy downpours
and the potential for gusty winds with the stronger storms. However,
they won't be moving much and individually will not last very long.
However, they may provide some late day heat relief to some areas.

A weak shortwave trough moving east into the Great Lakes will set up
a cold front across Iowa this evening. This will serve as a more
obvious trigger for thunderstorms late this afternoon which are
expected to develop into a broader mesoscale convective system.
While the primary steering flow for these storms is west to east,
additional development is likely as outflow heads south into
northern Missouri and central Illinois overnight. The better threat
for damaging winds from this MCS will remain to our north, reflected
well in the Day1 SPC outlook, but our area may be peripherally
affected by non-severe storms drifting southward overnight. This
activity likely dissipates during the early to mid morning hours on
Tuesday, however it will play a role in the forecast for our final
day of heat.

While the cold front itself lags behind, the outflow from Tuesday
morning's storms will effectively bring at least some minor heat
relief to northern portions of our forecast area. More extensive
cloud cover takes the edge off the heat despite continued humid
conditions. South of the outflow, though, little if any heat relief
is expected, and another day of 105 degree heat index values is a
real possibility. Unfortunately it's not clear how far south that
outflow will push and thus how far north the high heat will be. For
that reason, we've maintained the current Heat Advisory through this
evening. However, it is likely that it will need to be extended for
a portion of our area into Tuesday. Tuesday's outflow boundary will
serve as a trigger for more widespread thunderstorms Tuesday
afternoon with the surface cold front making progress south through
our area Tuesday night, finally ending this round of heat.

Kimble

&&

.LONG TERM... (Wednesday through Sunday)
Issued at 209 AM CDT Mon Aug 18 2025

The upper ridge reorganizes and strengthens over the Rockies and
Four Corners region Tuesday into Wednesday with the downstream
troughing over the Great Lakes and Northeast helping to push a
cooler air mass southward. We may still see the cold front in the
southern portion of our forecast area on Wednesday, with
temperatures along and ahead of the front still reaching near 90
degrees with afternoon thunderstorms developing along it. But
further north that cold frontal passage will become more noticeable
as cooler air mixes into the region from the north. Temperatures
only reach the mid 80s on Wednesday north of the front, with
dewpoints dropping into the 60s in the afternoon. This air mass will
be with us for a few days as surface high pressure builds south into
Missouri and Illinois by Friday. These temperatures are near or just
a bit below normal for this time of year.

Guidance continues to show strong agreement on a strong trough
developing into a deep upper low tracking east through the Canadian
prairies on Friday. As this heads east, it will send another cold
front southward through the Midwest, arriving in our area Friday
night or Saturday. With no real moisture return ahead of the front,
any rain with it looks spotty. The air mass behind this front is
much cooler, and although the core of the cool air will be pushing
through the Great Lakes, we'll get a piece of it too! There's still
uncertainty on just how much of the cool air will reach us, but the
trend has been toward cooler temperatures. Among the long range
ensemble guidance, the lower quartile (25th percentile) of 850MB
temperatures this weekend is at about 10C which would translate to
70s for highs in full mixing. Dewpoints falling through the 50s will
also help it feel nice and allow for some cool nights as well.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 703 AM CDT Mon Aug 18 2025

VFR conditions continue with light southerly winds. The biggest
question will be thunderstorms. Isolated storms are expected this
afternoon, with central Missouri the most likely area impacted.
Another round of storms moves in from the north tonight, with
Quincy the most likely impacted. More storms develop Tuesday
during the day with all locations potentially impacted. Storms
could contain gusty winds where they occur.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Heat Advisory until 8 PM CDT this evening for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 18, 1:13 AM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
213 AM CDT Mon Aug 18 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-190715-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
213 AM CDT Mon Aug 18 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

A Heat Advisory remains in effect through this evening. Isolated
thunderstorms are expected this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat and humidity continue for parts of the area on Tuesday.

Thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kimble

The radar

The St Louis radar (KLSX), 117 km away, was scanning. The volume nearest the first event began at 14:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Audrain

When
August 18, 8:05 AM CST
Where
Audrain County, 0.87 mi SE of Mexico
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.170, -91.890

Thunderstorm winds downed many tree limbs which took down powerlines. Winds caused roof damage to two buildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278726.